Alert archive / California / Beach Hazards Statements in 2024

Beach Hazards Statement 1, NWS San Francisco Bay Area, CA

January 1, 20246 counties in California

NWS San Francisco Bay Area, CA issued this beach hazards statement at Jan 1, 2024, 2:04 AM PST for 6 counties in California. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2024, 2:04 AM PST (10:04 UTC)
Expired
Jan 1, 2024, 10:00 PM PST
In force
20 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 10:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 10.1 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2024-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2024-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
715 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WHUS46 KMTR 011004
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
204 AM PST Mon Jan 1 2024

CAZ006-505-509-529-530-020000-
/O.NEW.KMTR.BH.S.0001.240101T1004Z-240102T0600Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
204 AM PST Mon Jan 1 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Increased risk of sneaker waves expected.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...Through this evening.

* IMPACTS...Large waves can sweep across the beach without
  warning, pulling people into the sea from rocks, jetties, and
  beaches. Sneaker waves can also move large objects such as logs,
  crushing anyone caught underneath. 

* ADDITIONAL DETAILS...West and northwest-facing beaches are most
  at risk for sneaker wave threat today as long period northwest 
  swell moves through the coastal waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
2 follow-up statements
198 
WHUS46 KMTR 012319
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
319 PM PST Mon Jan 1 2024

CAZ006-505-509-529-530-020600-
/O.CON.KMTR.BH.S.0001.000000T0000Z-240102T0600Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
319 PM PST Mon Jan 1 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WHAT...Increased risk of sneaker waves expected.

* WHERE...San Francisco, Coastal North Bay Including Point Reyes 
  National Seashore, San Francisco Peninsula Coast, Northern 
  Monterey Bay and Southern Monterey Bay and Big Sur Coast 
  Counties.

* WHEN...Through this evening.

* IMPACTS...Large waves can sweep across the beach without 
  warning, pulling people into the sea from rocks, jetties, and 
  beaches. Sneaker waves can also move large objects such as 
  logs, crushing anyone caught underneath.

* ADDITIONAL DETAILS...West and northwest-facing beaches are most
  at risk for sneaker wave threat today as long period northwest
  swell continues to move through the coastal waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
743 
WHUS46 KMTR 020536
CFWMTR

Coastal Hazard Message
National Weather Service San Francisco CA
936 PM PST Mon Jan 1 2024

CAZ006-505-509-529-530-020645-
/O.EXP.KMTR.BH.S.0001.000000T0000Z-240102T0600Z/
San Francisco-
Coastal North Bay Including Point Reyes National Seashore-
San Francisco Peninsula Coast-Northern Monterey Bay-
Southern Monterey Bay and Big Sur Coast-
936 PM PST Mon Jan 1 2024

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 10 PM PST THIS
EVENING...

Northwest swell continues to diminish. Sneaker wave threat has
lowered as a result.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this beach hazards statement went out at Dec 31, 10:01 PM PST, 4 hours 3 minutes earlier.

Area forecast discussion, Dec 31, 10:01 PM PST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service San Francisco CA
1001 PM PST Sun Dec 31 2023

...New AVIATION...

.SYNOPSIS...
Issued at 116 PM PST Sun Dec 31 2023

A stray shower or two may linger into tonight, otherwise drier
conditions return for New Year's Day. Unsettled weather will
return by late Tuesday and continue into Wednesday. Another storm
system will arrive by late week.

&&

.UPDATE...
Issued at 812 PM PST Sun Dec 31 2023

Upper level moisture on the north side of an upper low off the
SoCal coast continues to produce widely scattered showers. KMUX
radar imagery was more active earlier in the evening, but showers
are currently passing through the East Bay and the West Delta.
Some of these showers are producing moderate rainfall. Given the
scattered nature of rainfall since this afternoon amounts vary
greatly. Some areas didn't see a drop of rain with others seeing
0.25". While the trend has been drier, still can't rule a a few
lingering showers, especially the North Bay and East Bay.
Otherwise, winds will be relatively light tonight with clouds and
mild temperatures. No update is needed as current forecast is on
track.

Pretty quiet start to the New Year with drier conditions and mild
temperatures.

&&

.SHORT TERM...
(This evening through Monday)
Issued at 116 PM PST Sun Dec 31 2023

Isolated to scattered rain showers will be possible into tonight as
an upper level systems moves into southern California. Rain chances
tapper off by late tonight. Temperatures for tonight will range from
the upper 30s for the interior, wind sheltered valleys to around 50
degrees near the San Francisco Bay.

Dry conditions will prevail for the start of the New Year with
temperatures expected to range from the upper 50s to lower 60s
(upper 40s in the regions peaks).

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 116 PM PST Sun Dec 31 2023

Forecast guidance is becoming clearer on the next system to impact
the region Tuesday night into Wednesday. Rainfall amounts will
mostly beneficial, yet cannot rule out minor flooding issues as the
soil is becoming increasingly saturated. Rainfall amounts are
expected to range from 1-3" in the coastal ranges, 1-2" in the North
Bay Valleys, 0.50-1.50" in the City and other locations near the
coast, and 0.50-0.75" in the interior through Thursday morning.
Southerly winds will also strengthen ahead of the frontal boundary on
Tuesday.

Mainly dry conditions return on Thursday followed by more rain
Friday and Saturday. Confidence is lower with the late week system
as model guidance diverge from one another. This system will be a
colder however, lowering snow levels between 2,000 and 4,000 feet by
Sunday in wake of the frontal passage. With wet, wintry weather
lining up, it's a good idea to check neighboring NWS offices for
weather info & forecasts if planning travel across the high mountain
country.

&&

.AVIATION...
(06Z TAFS)
Issued at 1000 PM PST Sun Dec 31 2023

Currently MVFR conditions at KAPC and KLVK, VFR elsewhere. Moderate
to high confidence that low clouds will continue to build into the
North Bay and East Bay overnight with lower confidence that low
clouds will build into the South Bay. Moderate confidence that fog
will develop at KSTS and KAPC with the potential for IFR-LIFR
conditions to develop during the early morning hours(14-19Z).
Moderate to high confidence that fog will develop overnight at KLVK
with the KLVK ASOS already reporting MVFR ceilings. Primary change
from 06Z TAFs is slightly increased chances for KSJC to see
temporarily lowered visibilities during the early morning hours.
Winds will stay light and variable through the night before
transitioning to a more NW flow starting late tomorrow morning.

Vicinity of SFO...VFR conditions through the TAF period. Primarily
mid to high clouds overnight with skies clearing by mid to late
morning tomorrow. High clouds will return by the late evening with
guidance indicating visibility/ceilings may start to drop just
after the end of this TAF period. Winds will stay relatively light
and breezy overnight before strengthening and transitioning to
onshore flow during the day.

SFO Bridge Approach...Similar to SFO.

Monterey Bay Terminals...VFR conditions through the end of the TAF
period. Primarily high clouds overnight that will start to clear out
by the mid to late morning. Winds will stay relatively light and
shift NW at KMRY through the TAF period while weaker SE winds at
KSNS will start to strengthen during the morning hours.

&&

.MARINE...
(Today through Friday)
Issued at 948 AM PST Sun Dec 31 2023

Wave heights continue to diminish into the morning hours bringing
relatively calm conditions over the waters by this evening.
Another low pressure system from the Eastern Pacific moves into
Southern California today into Monday bringing light rain and
south to southeasterly winds. A new storm is expected to bring
another chance for widespread rain and gusty conditions over the
waters by the middle of this week.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
CA...None.
PZ...None.
&&

SHORT TERM...RGass
LONG TERM....RGass
AVIATION...Kennedy
MARINE...Behringer

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 2:43 AM PSTSmall Craft AdvisoryMTR7 days
Jan 1, 5:18 AM PSTDense Fog AdvisoryMTRMarin, Napa, Sonoma6 hr
Jan 1, 8:32 AM PSTSmall Craft AdvisoryMTR7 days

Nearby

Beach Hazards Statements in California, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.